Texas, 2018Flash Flood in Texas, September 14, 2018
September 14, 2018 · NWS HGX · 1 event in 1 county or zone
Passing thunderstorms produced high enough rainfall rates to induce flooding on Galveston Island.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Passing thunderstorms produced high enough rainfall rates to induce flooding on Galveston Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 14, 6:07 AM CST, 53 minutes earlier.
Area forecast discussion, Sep 14, 6:07 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
707 AM CDT Fri Sep 14 2018
.AVIATION...
Similar conditions as in previous days across the region's
southern air fields today. Primarily broken or overcast VFR with
passing showers and the occasional thunderstorm lowering ceilings
down to MVFR within the heavier precipitation. Northern hubs will
experience periods of IFR to as low as LIFR through the overnight
late Friday into early Saturday hours. Low pressure moving onshore
over the southern Texas coast will keep very high Gulf moisture
and ultimately bands of showers and storms rotating in from the
east through a good part of the day. Expecting a tapering off
of this activity around sunset with return IFR (or lower) ceilings
north of the city from around midnight Saturday. Return showers
with mainly VFR cats across the coastal terminals in the pre dawn
hours. 31
&&
.PREV DISCUSSION... /ISSUED 424 AM CDT Fri Sep 14 2018/
DISCUSSION...
An area of light to moderate rain with embedded heavier showers
and thunderstorms that began moving onshore after midnight has
been making steady progress northward and northwestward. Rainfall
rates of 1 to 2 inches per hour earlier across parts of Galveston
County have been decreasing to about 1/2 inch per hour across the
Harris County area. With the exception of a couple spots in
Galveston County (around the Dickinson area where some localized
street flooding has been reported), it looks like much of area
has been able to handle these overnight rains so far. More rains
developing off the coast are headed our way and will likely become
a factor for the morning commute. The Flash Flood Watch will
remain in effect until noon, and the morning crew will evaluate
the situation to see if the Watch will need to be extended. The
very high precipitable water air mass in place (around 2.50
inches) looks to gradually come down over the weekend as the
current Gulf of Mexico tropical disturbance moves further off to
the west. Will continue to indicate lowering rain chances over the
weekend followed by more of a scattered mainly daytime shower and
thunderstorm pattern for the first half of next week. 42
MARINE...
Periods of showers and thunderstorms will move across the waters in
association with a weak tropical low moving into southern Texas
today. The western Gulf pressure gradient between a high over
southern Mississippi and this lower pressure off the southern Texas
coastline has slightly weakened this morning. This has caused
easterlies to fall to SCEC levels and responding seas to fall to 5
to 6 feet. As the low moves into the Rio Grande Valley today, expect
a continued weakening of this east-to-west gradient. Winds should
fall to below Caution criteria late tonight...average 2 to 3 foot
seas by sunrise Saturday. While easterlies are weakening there will
still be coastal run up as this persistent east fetch brings water
levels up to slightly over 3 feet during this morning's high tides.
This will bring water over SH 87 near SH 124 along the eastern
Bolivar Peninsula. Rips will also be moderate to strong with a
possible re-issuance of a Beach Hazards Statement to communicate
this continued threat through the afternoon hours. 31
CLIMATE...
Through the 13th, Galveston has now recorded 16.47 inches of rain
this month (the only day it hasn't rained was on the 8th). This
currently ranks as their 4th wettest September on record, and
more rain is on the way today. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 85 74 90 74 91 / 60 40 50 20 30
Houston (IAH) 85 75 89 75 91 / 60 40 50 20 30
Galveston (GLS) 83 79 86 79 87 / 70 50 50 20 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until noon CDT today for the following zones:
Brazoria Islands...Chambers...Coastal Brazoria...Coastal
Galveston...Coastal Harris...Coastal Jackson...Coastal
Matagorda...Fort Bend...Galveston Island and Bolivar
Peninsula...Inland Brazoria...Inland Galveston...Inland
Jackson...Inland Matagorda...Matagorda Islands...Southern
Liberty...Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM...Matagorda Bay...Waters from
Freeport to Matagorda Ship Channel TX from 20 to 60 NM...
Waters from High Island to Freeport TX from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT this morning
for the following zones: Galveston Bay.
&&
Discussion...42
Aviation/Marine...31Hazardous weather outlook, Sep 14, 4:33 AM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
533 AM CDT Fri Sep 14 2018
TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-151200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
533 AM CDT Fri Sep 14 2018
This hazardous weather outlook is for portions of Southeast Texas.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are possible, especially
close to the coast. Locally heavy rainfall is possible, and flooding
could develop if the heaviest rains fall over already saturated grounds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Expect decreasing shower and thunderstorm coverage over the
weekend and on into next week.
.SPOTTER INFORMATION STATEMENT...
Spotters activation might be needed.
GMZ330-335-350-355-370-375-151200-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
533 AM CDT Fri Sep 14 2018
This hazardous weather outlook is for portions of Southeast Texas.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are possible.
Winds and seas will remain elevated. Higher winds and seas as
well as reduced visibilities in heavy rains can be expected in
any strong shower or thunderstorm activity. Strong rip currents
can be expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Expect decreasing shower and thunderstorm coverage over the weekend
and on into next week.
.SPOTTER INFORMATION STATEMENT...
Spotters activation might be needed.
Flash Flood, Galveston
- When
- September 14, 7:00 AM CST to 10:00 AM CST
- Where
- Galveston County, 1.16 mi SSE of Galveston to 1.31 mi SSE of Galveston
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.284, -94.815
There were flooded roads, with reports of water as high as two feet, around Ball High School. Sections of Harborside Drive-SH 275 from Interstate 45 east to Ferry Road were closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 14 to 17, 20188 deaths · 17 events
- Hurricane and Tornadoes in South Carolina, September 14 to 16, 20186 deaths · $3.4 million · EF0 · 26 events
- Hurricane and Tornadoes in North Carolina, September 14 to 16, 20183 deaths · 1 injured · $1.3 billion · EF1 · 54 events
- Flash Flooding and Flooding in Virginia, September 14 to 20, 20181 death · 1 injured · $3.6 million · 43 events
- Hail and Damaging Wind in North Dakota, September 14, 2018$12 million · 1.75 in hail · 2 events
- Flash Flooding and Flooding in Texas, September 14 to 15, 2018$300,000 · 24 events
- Flash Flooding and Debris Flow in North Carolina, September 14 to 18, 2018$242,000 · 25 events
- Tropical Storm and Flash Flooding in South Carolina, September 14 to 17, 2018$5,000 · 74 events
- Flash Flood and Hail in Minnesota, September 14 to 15, 20181.75 in hail · 18 events
- Hail and Damaging Wind in Minnesota, September 14, 20182 in hail · 9 events
- Tropical Depression in South Carolina, September 14 to 15, 20185 events
- Hail and Damaging Winds in North Dakota, September 14, 20182 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785230.